Parents Can Prevent Inhalant Use in Children

According to the National Inhalant Prevention Coalition (NIPC), by the time a child has reached eighth grade, one out of every five has used an inhalant to get high. Unbeknownst to most parents, the inhalation or sniffing of everyday products among children and adolescents is growing. While illegal substances are often at the center of discussions on the dangers of substance abuse, inhalant abuse is an issue that also needs to be addressed both in schools and at home.

“Cheap to obtain and easy to hide, children often use inhalants because they are accessible,” explains Jonathan King, DO, an osteopathic surgeon from Bradenton, Fla.

While parents may be familiar with the most common inhalants, such as paint and glue, there are many more substances that also pose a risk.

“Computer keyboard cleaner, nail polish remover, felt tip markers, air freshener, and even cooking spray are all dangerous inhalants,” says Dr. King. “In fact, there are more than 1,000 products on the market today that can prove deadly when inhaled.”

Inhalants are absorbed through the lungs and pass through the bloodstream to the brain as well as other organs. Once inhaled, an inhalant can reach the brain in seconds, where its vapors then react with fatty tissue in the brain, literally dissolving it. Within minutes, the user can experience a high with symptoms similar to those produced by drinking alcohol or smoking marijuana.

“Unlike other intoxicants, inhalants produce a short-lived high, and may leave their users irritable and depressed when the high wears off,” explains Dr. King. He adds that inhalants are both physically and psychologically addicting. Therefore, chronic users often suffer withdrawal symptoms.

The greatest risk inherent to inhalant use is Sudden Sniffing Death Syndrome, which occurs when there is a sudden and unexpected disturbance of the heart's rhythm.

“Sudden Sniffing Death Syndrome can be caused by the use of any inhalant, even for first-time users, and it can cause instantaneous death without warning,” explains Dr. King. The use of inhalants can also cause damage to the heart, kidney, brain, liver, and bone marrow.

Thus, it is important to be able to tell if a child is abusing inhalants. Some telltale signs of use are weight loss, muscle weakness, disorientation, inattentiveness, lack of coordination, irritability, and depression. If a child is showing any signs of these symptoms, then it may be time to have a talk or seek the help of a health care professional.

“Inhalant use can start as early as elementary school,” warns Dr. King. “Thus, it is imperative that parents talk to their children at an early age.”

“Stressing the importance of getting oxygen to the brain and discussing the negative effects that an inhalant’s toxins can have on the brain’s ability to function and the rest of the body is the best way to approach the topic,” he says.

Parents can find more information on how to educate their children about inhalants and prevent inhalant use at the NIPC’s Web site, www.inhalants.org.

“Education is the key to prevention,” says Dr. King. “Parents should be making sure their children’s schools are taking the necessary measures to teach children about the toxic consequences of inhalant use and continue that education at home.”

Preventive medicine is just one aspect of care osteopathic physicians (DOs) provide. DOs are fully licensed to prescribe medicine and practice in all specialty areas, including surgery. DOs are trained to consider the health of the whole person and use their hands to help diagnose and treat their patients.

April 8, 2010
  • Comment